Texas, 2012Tornadoes and Hail in Texas, May 30, 2012
May 30, 2012 · NWS LUB · 17 events in 4 counties and zones
Very strong instability and ample wind shear created a volatile airmass in the eastern Panhandle and Rolling Plains on the afternoon and evening of the 30th. A weak surface low moved into the northeast South Plains early in the afternoon and enhanced lift along a sharp dryline and residual outflow boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $885,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong instability and ample wind shear created a volatile airmass in the eastern Panhandle and Rolling Plains on the afternoon and evening of the 30th. A weak surface low moved into the northeast South Plains early in the afternoon and enhanced lift along a sharp dryline and residual outflow boundary. By mid-afternoon, a pair of thunderstorms erupted in Hall and Motley Counties and quickly became supercells while moving to the east and southeast. These storms produced very large and even giant hail at times and were accompanied by intense inflow and outflow wind gusts at or above 60 mph.
The second of these supercells produced several gustnadoes and at least four weak, non-mesocyclonic tornadoes under its flanking line as it moved through central Cottle County. However, all of the damage in and around the Paducah area was attributed to ferocious winds in the rear flank downdraft (RFD) of this supercell. Although NWS radars from both Lubbock, TX and Frederick, OK indicated a high probability of a significant tornado in far eastern Cottle County from this same storm, a NWS storm survey found no such evidence despite a large tornado having occurred a short while later in nearby western Foard County.
By early evening, a third supercell developed northwest of Paducah and tracked south-southeast into King County. This storm produced a weak tornado about nine miles west of Paducah that moved over open land before crossing Highway 70 and dissipating. While in King County, this supercell produced scattered to widespread structural and tree damage in Guthrie from intense RFD winds estimated to be at least 80 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 30, 2:20 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, May 30, 2:20 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CDT WED MAY 30 2012
.SHORT TERM...
COMPLEX ENVIRONMENT OVER THE AREA TODAY WITH HOT AND VERY DRY
CONDITIONS MOST AREAS ON THE CAPROCK...AND MOIST AND INCREASINGLY
UNSTABLE CONDITIONS OVER ROLLING PLAINS AND ESPECIALLY AGAINST MUCH
OF THE CAP-ROCK FROM ABOUT DICKENS COUNTY NORTHWARD. WE ARE
EXPECTING STRONG OR SEVERE THUNDERSTORMS TO DEVELOP IN THIS AREA AS
NOTED IN THE PREVIOUS DISCUSSION. NOT MUCH REALLY HAS CHANGED SO
WILL NOT ELABORATE FURTHER. OTHERWISE...STORM CHANCES WILL GENERALLY
SLIDE TO THE EAST-SOUTHEAST THIS AFTERNOON AND EVENING THOUGH THERE
COULD BE A TENDENCY FOR OUTFLOW TO TRY TO PUSH SOME DEVELOPMENT A
BIT FURTHER WEST EARLY THIS EVENING. NO BIG CHANGE AGAIN FROM THE
PREVIOUS DISCUSSION. SURFACE LOW WILL EDGE EAST ACROSS THE AREA THIS
EVENING WITH COLD FRONT DROPPING SOUTHWARD LATER IN THE EVENING.
MUCH COOLER AND MORE STABLE AIR WILL SWEEP SOUTHWARD. LOW CLOUDS
EXPECTED TO DEVELOP LATER TONIGHT. THURSDAY SHOULD BEGIN CLOUDY MOST
AREAS WHILE THE COMBINATION OF THE MORE STABLE AIRMASS AND THE COLD
FRONT ADVANCING FAR TO THE SOUTH WILL LIMIT CONVECTIVE OPPORTUNITIES
LATE IN THE DAY. GUSTY NORTHEAST WINDS AS WELL EARLY THURSDAY IN
PARTICULAR. THIN SMOKE PLUME EDGING INTO THE AREA THIS AFTERNOON
WITH ONLY MINOR RESTRICTIONS TODAY AS OPPOSED TO YESTERDAY...WILL
MOSTLY DISSIPATE AFTER FRONTAL PUSH. RMCQUEEN
&&
.LONG TERM...
NORTHWEST FLOW ALOFT WILL BE IN PLACE TO START THE EXTENDED FORECAST
LATE THIS WORK WEEK...GRADUALLY BACKING TO NEAR ZONAL BY LATE IN THE
WEEKEND. AT THE SFC...COOL HIGH PRESSURE ACROSS THE CENTRAL PLAINS
THURSDAY WILL ADVANCE EAST-SOUTHEASTWARD ALLOW RETURN FLOW TO
COMMENCE OVER THE SOUTHERN HIGH PLAINS ON FRIDAY. IMPROVED MOISTURE
LEVELS EAST OF THE HIGHER TERRAIN OF NM...COUPLED WITH A SHORTWAVE
TROUGH GLIDING BY WELL TO THE NORTH...WILL INCREASE THE PROBABILITY
OF CONVECTION MOVING OFF THE HIGHER TERRAIN OF NM AND TOWARD THE
AREA FRIDAY NIGHT /VERSUS THURSDAY NIGHT/. NW/N ZONES STAND THE BEST
CHANCE OF ANY OF THIS ACTIVITY MAKING IT INTO THE CWA LATE FRIDAY
AND HAVE EXPANDED SLIGHT CHANCE POPS ACROSS THERE ACCORDINGLY.
LATEST INDICATIONS ARE THAT A WEAK SFC BOUNDARY/FRONT MAY
FOLLOW...SETTING UP IN CLOSE PROXIMITY TO THE PANHANDLE BY SATURDAY
AFTERNOON...WITH A DIFFUSE DRYLINE TRAILING IT OFF TO THE SOUTH.
THESE MESOSCALE BOUNDARIES...COUPLED WITH PERHAPS A WEAK SHORTWAVE
TROUGH SPILLING OUT OF THE CENTRAL ROCKIES...MAY BE THE IMPETUS FOR
THUNDERSTORM DEVELOPMENT SATURDAY AFTN/EVNG. DEEP LAYER SHEAR WILL
BE RATHER TAME...BUT MODERATE TO STRONG INSTABILITY COULD SUPPORT
STRONG TO SEVERE CONVECTION SHOULD IT MATERIALIZE LOCALLY. EXPECT
THE RESIDUAL QUASI-STATIONARY FRONT TO RETREAT NORTHWARD BY SUNDAY
AS WEAK MID/UPPER FLOW DEVELOPS ACROSS WEST TEXAS WITHIN A RIDGE
THAT AMPLIFIES IN ADVANCE OF A WESTERN TROUGH. LOW-LEVEL MOISTURE
WILL REMAIN IN PLACE ACROSS PARTS OR MUCH OF THE FA AND WITH SOME
MID/UPPER LEVEL MOISTURE TRAPPED WITHIN THE RIDGE...COULD NOT RULE
OUT ISOLATED TO WIDELY SCATTERED LATE DAY CONVECTION FROM SUNDAY
INTO THE MIDDLE OF NEXT WEEK. HOWEVER...LOW CONFIDENCE IN STORM
DEVELOPMENT...LOCATION AND COVERAGE PRECLUDE MORE THAN POPS OF 10-15
PERCENT EACH AFTN/EVNG ATTM.
TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES
FRIDAY...BUT WILL QUICKLY JUMP WELL ABOVE AVERAGE THIS
WEEKEND...WHERE THEY WILL STAY THROUGH THE REMAINDER OF THE
EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 57 76 51 83 59 / 20 10 10 10 20
TULIA 60 77 52 83 61 / 20 10 10 10 20
PLAINVIEW 61 78 52 83 63 / 20 10 10 10 20
LEVELLAND 60 81 56 85 63 / 10 10 10 10 10
LUBBOCK 64 81 55 84 65 / 10 10 10 10 10
DENVER CITY 59 83 59 86 63 / 10 10 10 10 10
BROWNFIELD 61 82 58 85 63 / 10 10 10 10 10
CHILDRESS 65 83 55 83 64 / 50 10 10 10 20
SPUR 65 83 55 86 65 / 30 10 10 10 10
ASPERMONT 68 85 58 87 66 / 30 10 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
05/23
Hazardous weather outlook, May 30, 10:00 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT WED MAY 30 2012
TXZ021>044-311600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1100 AM CDT WED MAY 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE FAR SOUTHEASTERN TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS
LATE THIS AFTERNOON AND EARLY THIS EVENING. PRIMARY CONCERN WILL
BE LARGE HAIL UP TO THE SIZE OF A TENNIS BALL AND WIND GUSTS OF
ABOVE 60 MPH...WITH AN ISOLATED THREAT FOR TORNADOES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO
THIS EVENING.
Event by event
8 hail, 5 tornado, 4 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Hall
- When
- May 30, 3:25 PM CST
- Where
- Hall County, 2.66 mi ESE of Eli
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 34.660, -100.580
Law enforcement reported thunderstorm wind damage in and near the community of Plaska. Reports consisted of damage to barns, downed power lines, a few trailers blown over, and a roof removed from a home. A NWS storm survey was unable to reach this area to determine the full extent of damage, however a storm chaser in the area did report frequent inflow wind gusts to at least 60 mph into a nearby supercell thunderstorm. It is unclear if the damage was the result of inflow or outflow winds, or a combination thereof. Property damage was estimated to be around $15 thousand.
Hail, Hall
- When
- May 30, 3:36 PM CST
- Where
- Hall County, 3.08 mi NW of Newlin
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.610, -100.470
A storm chaser estimated hen egg size hail 5NNW Estelline. No damage was reported.
Hail, Childress
- When
- May 30, 3:53 PM CST
- Where
- Childress County, 3.49 mi ESE of Tell
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.360, -100.320
An NWS employee estimated nickel size hail 6SW Childress falling from a supercell in northwest Cottle County. No damage occurred.
Hail, Hall
- When
- May 30, 4:20 PM CST
- Where
- Hall County, 0.69 mi S of Estelline
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.540, -100.430
Law enforcement estimated golfball size hail on US Highway 287 near the Hall and Childress County line. No damage was reported.
Hail, Cottle
- When
- May 30, 4:22 PM CST to 4:58 PM CST
- Where
- Cottle County, 4.15 mi N of Dunlap to 4.11 mi WSW of Ogden
- Measured
- 4.5 in hail
- Property damage
- $400
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.190, -100.300
A hailswath occurred from 8N Paducah to about 6NE Paducah. Large and even giant hail to the size of softballs was witnessed by Paducah fire department personnel and an off-duty NWS employee. These giant hailstones fell about 50 feet apart from each thereby limiting the extent of damage. However, one motorist, while stopping to change a flat tire north of Paducah, reported damage after a hailstone of at least tennis ball size cracked their windshield.
Hail, Childress
- When
- May 30, 4:42 PM CST
- Where
- Childress County, 2.82 mi SSE of (Cds)childress Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.390, -100.290
The Childress Emergency Manager relayed a report of quarter size hail at the prison 3SW of Childress. No damage was reported.
Thunderstorm Wind, Cottle
- When
- May 30, 4:55 PM CST to 4:56 PM CST
- Where
- Cottle County, 4.84 mi NE of Paducah Richards Arp to 1.61 mi SSW of Paducah
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.073, -100.224
Destructive straight-line winds spread south-southwest in the rear flank downdraft of a supercell creating scattered to widespread damage in and around the city of Paducah. These winds caused a swath of damage to trees, power lines, homes, vehicles, and other buildings from about 4NE Paducah southwest to the south side of the city. An NWS storm survey indicated winds up to 100 mph partially swept away a multi-car garage and overturned one car in the process. Three other vehicles inside suffered various degrees of damage. Sheet metal from the garage was found to be blown southwest nearly 300 yards from its origin. On the north side of Paducah, a portion of a large warehouse collapsed from straight line winds of similar intensity. Several vehicles in Paducah had windows blown out by airborne gravel and other small debris. Fortunately, no injuries were reported as residents received ample warning to seek shelter.
Tornado, Cottle
- When
- May 30, 4:55 PM CST to 4:58 PM CST
- Where
- Cottle County, 0.63 mi SSW of Paducah Richards Arp to 1.31 mi SSW of Paducah Richards Arp
- Rating
- EF0
- Path length
- 0.69 mi
- Path width
- 30 yd
- Reported by
- NWS Employee
- Coordinates
- 34.011, -100.284
An off-duty NWS employee observed a non-mesocyclonic tornado attached to the flanking line of a supercell. The tornado was a cylindrical column of dirt and moved slowly SSW over an open field causing no damage.
Tornado, Cottle
- When
- May 30, 4:59 PM CST to 5:02 PM CST
- Where
- Cottle County, 1.33 mi S of Paducah Richards Arp to 1.7 mi S of Paducah Richards Arp
- Rating
- EF0
- Path length
- 0.38 mi
- Path width
- 30 yd
- Reported by
- NWS Employee
- Coordinates
- 34.001, -100.283
An off-duty NWS employee observed a second non-mesocyclonic tornado under the flanking line of a supercell. The tornado was a cylindrical column of dirt and moved slowly SSW over an open field causing no damage.
Tornado, Cottle
- When
- May 30, 5:00 PM CST to 5:02 PM CST
- Where
- Cottle County, 1.26 mi S of Paducah Richards Arp to 1.58 mi S of Paducah Richards Arp
- Rating
- EF0
- Path length
- 0.32 mi
- Path width
- 20 yd
- Reported by
- NWS Employee
- Coordinates
- 34.002, -100.281
An off-duty NWS employee observed a third non-mesocyclonic tornado attached to the flanking line of a supercell. The tornado was a cylindrical column of dirt and moved slowly south over an open field causing no damage.
Tornado, Cottle
- When
- May 30, 5:13 PM CST to 5:15 PM CST
- Where
- Cottle County, 3.92 mi S of Paducah to 4.46 mi S of Paducah
- Rating
- EF0
- Path length
- 0.56 mi
- Path width
- 30 yd
- Reported by
- NWS Employee
- Coordinates
- 33.963, -100.297
Multiple storm chasers including two off-duty NWS employees observed a non-mesocyclonic rope tornado about four miles south-southeast of Paducah. The tornado remained over open land and caused no known damage.
Tornado, Cottle
- When
- May 30, 6:14 PM CST to 6:17 PM CST
- Where
- Cottle County, 2.88 mi NNE of Narcisso to 2.81 mi SE of Narcisso
- Rating
- EF0
- Path length
- 4.77 mi
- Path width
- 200 yd
- Reported by
- NWS Employee
- Coordinates
- 34.039, -100.454
An off-duty NWS employee documented a partially rain-wrapped tornado move south-southeast over US Highway 70 about 9W Paducah. The initially large cone tornado was largely obscured in rain curtains before later emerging and shrinking in girth. Aside from crossing the highway, the tornado remained over open land. A NWS storm survey the following day revealed no damage.
Thunderstorm Wind, Cottle
- When
- May 30, 6:15 PM CST
- Where
- Cottle County, 6.63 mi SSE of Narcisso
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.910, -100.430
A Texas Tech University West Texas Mesonet station located 10SW Paducah measured periodic severe wind gusts throughout a 20-minute period as a supercell storm moved over the site. The following observations indicate severe winds initially in the inflow sector of the supercell before transitioning to rear flank downdraft winds:
615 PM: East at 40 MPH, Gust to 59 MPH / |620 PM: East at 43 MPH, Gust to 59 MPH / |630 PM: Northwest at 39 MPH, Gust to 75 MPH / |635 PM: North-Northwest at 51 MPH, Gust to 70 MPH.
Hail, Cottle
- When
- May 30, 6:20 PM CST to 6:32 PM CST
- Where
- Cottle County, 5 mi W of Paducah to 10 mi S of Paducah
- Measured
- 4.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.020, -100.387
The Paducah Fire Department estimated a swath of baseball to softball size hail from 5W Paducah to 10S Paducah. No reports of damage were received.
Hail, King
- When
- May 30, 6:43 PM CST to 7:19 PM CST
- Where
- King County, 1.34 mi ESE of Grow to 15.55 mi E of Guthrie
- Measured
- 2.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.810, -100.300
A right-moving supercell produced a swath of large hail at times as large as baseballs from Grow southeast to 15E Guthrie along US Highway 82. The largest hail was estimated by a NWS Cooperative Observer in Grow; however, no reports of damage were received with this hailswath.
Hail, King
- When
- May 30, 6:55 PM CST to 6:57 PM CST
- Where
- King County, 0.9 mi NE of Guthrie
- Measured
- 2.75 in hail
- Property damage
- $20,000
- Reported by
- Storm Chaser
- Coordinates
- 33.630, -100.320
Storm chasers in Guthrie documented large hail that grew to baseball size over the course of about two minutes as a mesocyclone tracked just north and east of the city. Although some of this hail did damage building roofs and vehicles, the majority of the damage in the city was caused by destructive straight-line winds that developed shortly after the hail ended.
Thunderstorm Wind, King
- When
- May 30, 6:57 PM CST to 7:00 PM CST
- Where
- King County, Guthrie
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $350,000
- Reported by
- Storm Chaser
- Coordinates
- 33.620, -100.330
Multiple storm chasers reported scattered to widespread wind damage in the city of Guthrie from intense rear flank downdraft winds estimated near 90 mph. Several roofs in the city suffered various degrees of damage, with at least one roof partially blown off. A large equipment garage had several bay doors blown out. The intense winds developed shortly after large hail up to baseball size ceased falling. Many large tree limbs were broken in and around the city. Conservative property damage estimates may exceed $350 thousand.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, May 30 to 31, 20124 injured · $631,000 · 1 in hail · 52 events
- Hail and Damaging Winds in Kansas, May 30, 2012$184,000 · 2 in hail · 108 events
- Hail in Nebraska, May 30, 2012$5.0 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in Nebraska, May 30, 2012$815,000 · 1.75 in hail · 37 events
- Tornado and Flooding in North Carolina, May 30, 2012$600,000 · EF1 · 14 events
- Hail and Damaging Winds in Oklahoma, May 30, 2012$150,000 · 1.5 in hail · 23 events
- Damaging Wind and Lightning Strike in Arkansas, May 30, 2012$310,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Kansas, May 30, 2012$265,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Texas, May 30, 2012$45,000 · 4 in hail · 28 events
- Tornadoes and Hail in Kansas, May 30, 2012$3,000 · EF0 · 48 events
- Hail and Damaging Winds in Louisiana, May 30 to 31, 2012$74,000 · 55 kt wind · 6 events
- Damaging Winds in Texas, May 30, 2012$60,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375077, 375055, 375056, 375057, 375058, 375063, 375105, 375204, 375220, 375221, 375252, 375090, 375122, 375104, 375068, 375069, 375076.